Tennessee, 2002Tornadoes in Tennessee, April 28, 2002
April 28, 2002 · NWS OHX · 3 events in 3 counties and zones
3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 31
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 28, 2:15 AM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Apr 28, 2:15 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT SUN APR 28 2002
SURFACE LOW CENTERED NEAR DUBUQUE IOWA WITH A COLD FRONT EXTENDING
SOUTH INTO SOUTHERN MISSOURI THEN TURNING SOUTHWESTWARD INTO NORTH
TEXAS. STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT IN UNSTABLE
AIR WITH GOOD SURFACE TO 3KM WIND SHEAR AVAILABLE. HELICITY IN THE
500+ RANGE. STRONG H5 LOW MOVING THROUGH THE MIDWEST INTO THE GREAT
LAKES WITH A DRY SLOT FROM THE LOWER PLAINS EXTENDING NORTHEAST TO
THE SOUTHERN TIP OF LAKE MICHIGAN.
MODELS FAIRLY CONSISTENT IN PUSHING LOW PRESSURE CENTER INTO NY
STATE BY THIS EVENING WITH COLD FRONT TRAILING SOUTHWESTWARD
THROUGH THE APPALACHIANS INTO NORTHERN GA/AL. WEAK SURFACE RIDGE
OVER THE AREA MONDAY WITH SOUTHERLY FLOW RETURNING MONDAY NIGHT.
AVN MANUFACTURES A STRONG VORT CENTER OVER NORTHERN GA FOR 01/00Z
(TUE EVE) WHICH LOOKS SUSPICIOUS. NEXT MAJOR FEATURE IS A GOOD H5
SHORTWAVE MOVING OUT OF THE ROCKIES ON WEDNESDAY AND THROUGH THE
UPPER OHIO VALLEY WEDNESDAY NIGHT. BEYOND THAT...A STRONG H5
SHORTWAVE IS SEEN DROPPING OUT OF CENTRAL CANADA THURSDAY NIGHT
AND MOVING THROUGH THE OHIO VALLEY ON FRIDAY. RELATIVE CALM THROUGH
THE WEEKEND.
BNA EU 079/053 072/052 074 18600
CSV CU 078/048 069/048 070 18500
.BNA...NONE
JLM
In the hours before
Special weather statement, Apr 28, 4:30 AM CST, 2 hours 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN APR 28 2002
A STRONG LOW PRESSURE CENTER WILL MOVE THROUGH THE MIDWEST AND GREAT
LAKES TODAY...WITH A COLD FRONT EXPECTED TO PASS THROUGH THE
MIDSTATE. ATMOSPHERIC INSTABILITY AND STRONG WIND SHEAR AHEAD OF THE
COLD FRONT...WILL FOSTER THE FORMATION OF A FEW SEVERE THUNDERSTORMS
OVER THE MIDSTATE TODAY. DAMAGING WINDS AND HAIL ARE THE MOST
LIKELY THREAT...MAINLY THROUGH EARLY AFTERNOON. BY TONIGHT...SKIES
SHOULD CLEAR AS THE HIGH PRESSURE AREA MOVES OVER THE STATE.
PARTLY SUNNY SKIES FOR MONDAY.
HAZARDOUS WEATHER IS POSSIBLE TODAY. THE THREAT OF SEVERE
STORMS IS MAINLY THIS MORNING FOR THE NASHVILLE AREA AND
WEST...THE THREAT OF SEVERE WEATHER MAY EXTEND INTO THE
EARLY AFTERNOON FOR THE CUMBERLAND PLATEAU. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT GROUPS IS POSSIBLE.
JLM
Local storm report, Apr 28, 4:48 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
548 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM 7SE DOVER TN WIND DAMAGE
04/28/02 STEWART STEWART COUNTY S.O.
REPORTED TREES DOWN NEAR
TOWN OF CARLISLE
0410 AM ERIN TN WIND DAMAGE
04/28/02 HOUSTON HOUSTON COUNTY S.O.
REPORTED TREES DOWN IN THE
CITY OF ERIN
0435 AM 4E ERIN TN WIND DAMAGE
04/28/02 HOUSTON HOUSTON COUNTY S.O.
REPORTED TREES DOWN JUST
EAST OF ERIN ON HWY 49
0500 AM 3W ASHLAND CITY TN WIND DAMAGE
04/28/02 CHEATHAM CHEATAM COUNTY S.O.
REPORTED TREES DOWN ON HWY
49 JUST WEST OF ASHLAND
CITY
0530 AM GOODLETTSVILLE TN .88 INCH HAIL
04/28/02 DAVIDSON SPOTTER REPORTED NICKEL
SIZE HAIL IN GOODLETTSVILLE
0540 AM HENDERSONVILLE TN .88 INCH HAIL
04/28/02 SUMNER SPOTTER REPORTED NICKEL
SIZE HAIL IN HENDERSONVILLETornado, Rutherford
- When
- April 28, 6:34 AM CST to 7:40 AM CST
- Where
- Rutherford County, 7 mi SSE of Murfreesboro
- Rating
- F3
- Path length
- 3.2 mi
- Path width
- 350 yd
- Injuries
- 31 direct, 0 indirect
- Property damage
- $2.3 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.750, -86.367
31 people were injured. Most of them were treated and released from the hospital. 6 people had to be hospitalized, and one person was seriously injured and had to be Life-Flighted to Vanderbilt hospital. 7 mobile homes were destroyed, and one mobile home had major damage and another mobile home had minor damage. 5 residences were destroyed, 10 residences had major damage and 36 residences had minor damage. 2 horse banrs were destroyed, and 6 horses/and or cattle were killed. The tornado touched down on W. Gum Road, just west of I-24. Interstate 24 was littered with tree limbs and debris at one point. The tornado lifted up around Mankin-McKnight Rd. This storm complex moved into Cannon county and produced another tornado near Bradyville.Damage assessment in Rutherford county by the Emergency Management Agency was placed at 2.3 million dollars.
Tornado, Cannon
- When
- April 28, 6:45 AM CST to 6:47 AM CST
- Where
- Cannon County, 1 mi SSW of Bradyville
- Rating
- F2
- Path length
- 0.9 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.717, -86.167
One residence was destroyed along with 3 mobile homes. 6 other mobile homes had minor damage.
Tornado, Maury
- When
- April 28, 2:42 PM CST
- Where
- Maury County, Mt Pleasant
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.533, -87.200
A ham radio operator, who is also a trained spotter, saw a tornado drop down on 1st Ave. and U.S. Highway 43, and then lift back up.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
- Tornadoes in Pennsylvania, April 28, 20021 injured · $915,000 · F2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288178, 5288179, 5288180.